Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 114, NWS Tallahassee, FL

May 3, 2016Early County, Miller County, Georgia; Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 3, 2016, 9:20 PM EDT for Early County, Miller County, Georgia; Houston County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2016, 9:20 PM EDT (01:20 UTC)
Expired
May 3, 2016, 10:00 PM EDT
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Houston County, AL, Early County, GA, Miller County, GA

The radar

The Ft Rucker radar (KEOX), 53 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:04 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1588 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

278 
WUUS52 KTAE 040120
SVRTAE
ALC069-GAC099-201-040200-
/O.NEW.KTAE.SV.W.0114.160504T0120Z-160504T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
920 PM EDT TUE MAY 3 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HOUSTON COUNTY IN SOUTHEASTERN ALABAMA...
  SOUTHWESTERN EARLY COUNTY IN SOUTHWESTERN GEORGIA...
  NORTHWESTERN MILLER COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL 1000 PM EDT/900 PM CDT/

* AT 920 PM EDT/820 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  ASHFORD...OR 10 MILES NORTHEAST OF COTTONWOOD...MOVING NORTHEAST AT
  40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ASHFORD...CENTERVILLE...GORDON...CEDAR SPRINGS...CUBA...JONES
  CROSSROADS...HOWARDS MILL...SAWHATCHEE...HARMON...HENTOWN...FARLEY
  NUCLEAR PLANT...MAYHAW...KILLARNEY...SAFFOLD AND PANSEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3104 8514 3117 8524 3136 8489 3120 8473
TIME...MOT...LOC 0120Z 238DEG 36KT 3114 8515 

HAIL...1.00IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
169 
WWUS52 KTAE 040131
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
931 PM EDT TUE MAY 3 2016

ALC069-040141-
/O.CAN.KTAE.SV.W.0114.000000T0000Z-160504T0200Z/
HOUSTON AL-
931 PM EDT TUE MAY 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOUSTON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHWESTERN GEORGIA.

LAT...LON 3120 8473 3108 8503 3111 8503 3112 8506
      3115 8507 3117 8510 3118 8510 3119 8511
      3120 8511 3121 8510 3124 8510 3136 8489
TIME...MOT...LOC 0131Z 238DEG 36KT 3120 8504 

$$

GAC099-201-040200-
/O.CON.KTAE.SV.W.0114.000000T0000Z-160504T0200Z/
EARLY GA-MILLER GA-
931 PM EDT TUE MAY 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR SOUTHWESTERN EARLY AND NORTHWESTERN MILLER COUNTIES...

AT 931 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF
COLUMBIA...OR 13 MILES SOUTHWEST OF BLAKELY...MOVING NORTHEAST AT 40
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...GORDON...JAKIN...SAWHATCHEE...CEDAR SPRINGS...CUBA...HENTOWN...
JONES CROSSROADS...MAYHAW...KILLARNEY...SAFFOLD AND HOWARDS MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3120 8473 3108 8503 3111 8503 3112 8506
      3115 8507 3117 8510 3118 8510 3119 8511
      3120 8511 3121 8510 3124 8510 3136 8489
TIME...MOT...LOC 0131Z 238DEG 36KT 3120 8504 

HAIL...1.00IN
WIND...60MPH
 
$$

42-DVD
718 
WWUS52 KTAE 040146
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
946 PM EDT TUE MAY 3 2016

GAC099-201-040200-
/O.CON.KTAE.SV.W.0114.000000T0000Z-160504T0200Z/
EARLY GA-MILLER GA-
946 PM EDT TUE MAY 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR CENTRAL EARLY AND NORTHWESTERN MILLER COUNTIES...

AT 946 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF
BLAKELY...MOVING NORTHEAST AT 40 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...CUBA...HENTOWN AND MAYHAW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3115 8486 3130 8499 3136 8489 3120 8473
TIME...MOT...LOC 0146Z 240DEG 36KT 3127 8488 

HAIL...1.50IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 7:20 PM EDT, 2 hours earlier.

Area forecast discussion, May 3, 7:20 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Tallahassee FL
720 PM EDT TUE MAY 3 2016

.AVIATION [Through 00Z Thursday]...

The threat for severe storms appears to be gradually diminishing,
but a few strong storms remain possible. TSRA will remain a threat
at all terminals until about 04z. MVFR cigs are likely at KTLH and
KVLD overnight- VFR cigs elsewhere. Cigs will scatter out from
west to east on Wednesday as NW winds increase to 10 to 15 KT
behind a cold front.

&&

.PREV DISCUSSION [356 PM EDT]...

.NEAR TERM [Through Tonight]...

Thunderstorms were becoming more numerous in the early afternoon
across the area, but storm intensity was only increasing very
gradually. Individual cells were struggling to build much
reflectivity above 20,000 feet, suggesting that perhaps the mid-
level lapse rates are not as steep as what was sampled earlier by
our 12Z Tallahassee sounding. A slight risk of severe weather
continues for much of the northern half of the area from SPC, and
the environment does support the potential for some isolated severe
storms. Objective analysis and modifying the 12Z sounding for
current temperature and dewpoint spreads yields around 2000 j/kg of
SBCAPE, and effective deep layer shear is around 35-40 knots.
Therefore, there is still a chance some of the stronger storms this
afternoon could produce some large hail and damaging winds. Storm
coverage and intensity should diminish quickly after 00Z.

.SHORT TERM [Wednesday Through Thursday Night]...

An elongated +PV anomaly is clearly visible on WV imagery this
afternoon, stretching through the Ohio & Mississippi Valleys, and
the Central & Southern Plains. Another large, but more
consolidated anomaly can also be found on WV imagery entering the
Upper Mississippi Valley and Great Lakes region from the north. At
the surface, a cold front leads these features, draped down the
Appalachians and through the Southeast.

By Wednesday morning, the latter anomaly will force the former
into the Southeast, also just clearing the front through the
southeast Big Bend of Florida. Any rain still lingering tomorrow
morning will likely be around Dixie county and should finish up by
mid-morning. The latter anomaly will settle into the eastern CONUS
through the remainder of the period, yielding a large area of low
pressure centered over the Mid-Atlantic. Lower tropospheric
heights and temperatures between 2-4 standard deviations below
normal will result in a much cooler end to the week. Wednesday
will be the transition day with highs ranging from the upper 70s
north and west of the Flint and Apalachicola, to around 80 to the
east. Thursday will be the coolest afternoon with highs ranging
from the low 70s across Alabama and Georgia to the mid 70s
elsewhere. Overnight lows will range from the upper 50s to low 60s
on Wednesday night, down to the low 50s on Thursday night.

.LONG TERM [Friday Through Tuesday]...

Deep layer ridging will become entrenched through the extended
range, resulting in above average temperatures and no rainfall.

.MARINE...

Cautionary level winds are expected late Wednesday through Friday
morning in the wake of a cold front. Otherwise, relatively light
winds and low seas will prevail.

.FIRE WEATHER...

Although much drier conditions are expected over the next several
days, it should be cool enough in the afternoon to preclude
critical relative humidity levels. Thus, Red Flag conditions are
not expected. However, dispersion indices are expected to be
rather high Wednesday and Thursday due to deep mixing heights and
moderately strong transport winds.

.HYDROLOGY...

Numerous showers and thunderstorms will result in 1 to 2 inches of
rain with locally higher amounts possible. Rain will generally fall
in the 12 hour period between 18Z today and 06Z Wednesday. Brief
heavy rainfall in urban areas may create some minor street flooding
but otherwise no hydrology related hazards are expected. Dry
conditions return on Wednesday and will continue for the next
several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   66  81  60  74  52 /  40  10   0   0   0
Panama City   67  77  64  74  58 /  20  10   0   0   0
Dothan        61  76  56  71  51 /  30   0   0   0   0
Albany        62  77  57  71  50 /  40  10   0   0   0
Valdosta      66  79  58  73  51 /  50  20   0   0   0
Cross City    70  80  63  76  52 /  60  40  10   0   0
Apalachicola  68  78  65  74  57 /  30  20   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lamers
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Fournier
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Hollingsworth

In the hours before

Local storm report, May 3, 6:38 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
638 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     1 W SCOOTERVILLE        31.38N 83.71W
05/03/2016                   WORTH              GA   911 CALL CENTER

            TREES DOWN IN THE SCOOTERVILLE AREA.

&&

08-LAMERS
Local storm report, May 3, 6:52 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
652 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     LAKELAND                31.04N 83.07W
05/03/2016                   LANIER             GA   BROADCAST MEDIA

            TREES AND POWER LINES DOWN AS TWEETED BY A WALB VIEWER
            AND RELAYED BY THE STATION.

&&

WOOL
Local storm report, May 3, 7:33 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
733 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             MACLAY STATE GARDENS    30.53N 84.26W
05/03/2016  E1.00 INCH       LEON               FL   BROADCAST MEDIA

            PUBLIC REPORTS HAIL OF AT LEAST QUARTER SIZED

&&

RH
Special weather statement, May 3, 7:43 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
743 PM EDT TUE MAY 3 2016

FLZ017-040030-
LEON FL-
743 PM EDT TUE MAY 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON AND
NORTHEASTERN LEON COUNTIES UNTIL 830 PM EDT...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TALLAHASSEE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TALLAHASSEE...KILLEARN ESTATES...BRADFORDVILLE...FOREST MEADOWS PARK...
BAUM...MOCCASIN GAP...PISGAH CHURCH...MACLAY STATE GARDENS...KILLEARN
LAKES...MACON COMMUNITY PARK AND LAKE JACKSON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
CENTRAL FLORIDA.

LAT...LON 3048 8432 3058 8434 3062 8423 3063 8406
      3046 8404
TIME...MOT...LOC 2343Z 262DEG 18KT 3051 8423

15-HARRIGAN
Local storm report, May 3, 7:55 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
755 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             4 WSW CHIPLEY           30.75N 85.60W
05/03/2016  E1.25 INCH       WASHINGTON         FL   BROADCAST MEDIA

            1.25 INCH HAIL REPORTED NEAR CHIPLEY

&&

RH
Local storm report, May 3, 8:19 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
819 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             4 WSW CHIPLEY           30.75N 85.60W
05/03/2016  E1.25 INCH       WASHINGTON         FL   BROADCAST MEDIA

            1.25 INCH HAIL REPORTED NEAR CHIPLEY

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:45 PM EDTSevere Thunderstorm WarningTAEBaker, Early, Miller45 min
May 3, 10:21 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty54 min
May 3, 11:04 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Turner, Worth21 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.